NATIONAL - Preparing for a major surgery can be a nerve racking experience, but what if you found out your surgery would be delayed because doctors also found you were having some heart problems?
Normally, when someone has a blockage in their heart, doctors will use stents to open the artery back up. But, during another surgery, those stents may not be able to prevent a heart attack.
Doctors are looking at another way to fix the problem.
John Trout, age 72, needed to have a hip replaced, but pre-surgery tests found some heart problems.
Trout said, "I had no chest pains or anything when he found the problem I had before they were going to replace my hip that I, that I had broke."
Angioplasty and stents re-opened John's blocked arteries. His doctor opted against medicated stents to avoid heart attack complications during the upcoming hip operation.
Dr. Michael Savage explains, "Because those stents have a problem in that, when the blood thinners are stopped before the surgery, that's when the clots can occur and cause a life-threatening heart attack."
Medicated stents delay healing in the artery up to a year, leaving it more prone to clotting when blood thinners are stopped.
Dr. Savage says, "There's a much longer period that this stent can develop a blood clot that could then lead to a heart attack."
In Doctor Savage's study, bare-metal stents were used, and elective surgery was delayed for at least five weeks.
"And that allows the stent to heal and to have some tissue coat the stent and make it less prone to blood clots," said Dr. Savage.
This approach resulted in survival of all patients, and not one instance of clotting at the stent.
Dr. Savage says, "The medicated stents are a great advance, but they're not for every patient, and certainly the patients that need non-cardiac surgery, the older, proven bare-metal stents are the way to go."
For John Trout, this new stent strategy was the catch of a lifetime.Doctor Savage advises heart physicians to "treat the patient, not the blockage," meaning that medicated stents aren't appropriate for every patient, and are especially problematic when blood thinning medication, including baby aspirin, is stopped.
Posted by Bryce Mursch